Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An obstruction to quantizing
compact symplectic manifolds


Authors: Mark J. Gotay, Janusz Grabowski and Hendrik B. Grundling
Journal: Proc. Amer. Math. Soc. 128 (2000), 237-243
MSC (1991): Primary 81S99; Secondary 17B66
DOI: https://doi.org/10.1090/S0002-9939-99-05007-8
Published electronically: May 20, 1999
MathSciNet review: 1622742
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that there are no nontrivial finite-dimensional Lie representations of certain Poisson algebras of polynomials on a compact symplectic manifold. This result is used to establish the existence of a universal obstruction to quantizing a compact symplectic manifold, regardless of the dimensionality of the representation.


References [Enhancements On Off] (What's this?)

  • [Av1] Avez, A. [1974] Représentation de l'algèbre de Lie des symplectomorphismes par des opérateurs bornés. C.R. Acad. Sc. Paris Sér. A, 279, 785-787. MR 50:14843
  • [Av2] Avez, A. [1974-1975] Remarques sur les automorphismes infinitésimaux des variétés symplectiques compactes. Rend. Sem. Mat. Univers. Politecn. Torino, 33, 5-12. MR 53:6628
  • [Fi] Filippini, R.J. [1995] The symplectic geometry of the theorems of Borel-Weil and Peter-Weyl. Thesis, University of California at Berkeley.
  • [GM] Ginzburg, V.L. & Montgomery, R. [1997] Geometric quantization and no-go theorems. Preprint dg-ga/9703010.
  • [Go] Gotay, M.J. [1995] On a full quantization of the torus. In: Quantization, Coherent States and Complex Structures, Antoine, J.-P. et al., Eds. (Plenum, New York) 55-62. MR 97g:58068
  • [GG] Gotay, M.J. & Grundling, H. [1997] Nonexistence of finite-dimensional quantizations of a noncompact symplectic manifold. To appear in: Differential Geometry and Its Applications 1998, Slovák, J. and Kowalski, O., Eds. (Masaryk University, Brno). Preprint dg-ga/9710024.
  • [GGH] Gotay, M.J., Grundling, H., & Hurst, C.A. [1996] A Groenewold-Van Hove theorem for $S^2$. Trans. Am. Math. Soc. 348, 1579-1597. MR 96h:81036
  • [GGT] Gotay, M.J., Grundling, H., & Tuynman, G.T. [1996] Obstruction results in quantization theory. J. Nonlinear Sci. 6, 469-498. MR 97j:58054
  • [Gr1] Grabowski, J. [1978] Isomorphisms and ideals of the Lie algebras of vector fields. Invent. Math. 50, 13-33. MR 80g:57036
  • [Gr2] Grabowski, J. [1985] The Lie structure of $C^*$ and Poisson algebras. Studia Math. 81, 259-270. MR 87c:17021
  • [MR] Marsden, J.E. & Ratiu, T.S. [1994] Introduction to Mechanics and Symmetry. (Springer-Verlag, New York). MR 95i:58073
  • [On] Onishchik, A.L. [1994] Topology of Transitive Transformation Groups. (Johann Ambrosius Barth, Leipzig). MR 95e:57058

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 81S99, 17B66

Retrieve articles in all journals with MSC (1991): 81S99, 17B66


Additional Information

Mark J. Gotay
Affiliation: Department of Mathematics, University of Hawaii, 2565 The Mall, Honolulu, Hawaii 96822
Email: gotay@math.hawaii.edu

Janusz Grabowski
Affiliation: Institute of Mathematics, University of Warsaw, ul. Banacha 2, 02-097 Warsaw, Poland
Email: Janusz.Grabowski@mimuw.edu.pl

Hendrik B. Grundling
Affiliation: Department of Pure Mathematics, University of New South Wales, P.O. Box 1, Kensington, New South Wales, 2033 Australia
Email: hendrik@maths.unsw.edu.au

DOI: https://doi.org/10.1090/S0002-9939-99-05007-8
Keywords: Symplectic manifolds, quantization, obstructions
Received by editor(s): March 11, 1998
Published electronically: May 20, 1999
Communicated by: Peter Li
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society